Lectures

Drug Induced Liver Disease & Acetaminophen Toxicity

by Carlo Raj, MD
(1)

Questions about the lecture
My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides LiverDisease GastrointestinalPathology.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:01 Drug Induced Liver Disease In pharmacology, you have learned a huge list of those drugs that are Hepato toxic You've also learned about those drugs that inhibit or stimulate cytochrome P450 5% of all adverse drug reactions are actually hepatic.

    00:20 Do you see what that statement says? 5% of all adverse drug reactions are hepato toxic.

    00:29 liver function tests becomes extremely important for you.

    00:32 accounts for 20 to 30% of fulminant liver failure.

    00:36 This is no joke.

    00:37 And once I get past the general introduction, of drug induced liver disease, I will focus upon Acetaminophen and make sure that you are absolutely clear about how severe and dangerous this is.

    00:49 Reactions can be dose-dependent and/or Idiosyncratic And the problem is the fact is, often times, when the drugs have been taken The patient might not even present with symptoms and that is scary You really need to make sure that you take a proper history Psychological evaluation is absolutely important or psychiatric evaluation We will talk about that in a second.

    01:09 Injury resolves with removal of offending drug The problem with that is the fact that when you remove the offending drug, because it might caused so much damage to your liver, What's the repair process called? The repair process is called fibrosis.

    01:23 So you might actually have an increased amount of fibrosis.

    01:26 depositing the liver, ugh, and might actually look rather Cirrhotic.

    01:33 Transplantation for fulminant liver failure.

    01:40 our focus acetaminophen toxicity is important.

    01:43 It is often times, the number one cause of liver transplantation in the young.

    01:52 earlier, when I was talking to you about drug-induced type of liver disease, I told you that I would have you focused on Acetaminophen and secondly, I told you that psychiatric evaluation is important.

    02:05 Imagine that you have a patient, a young patient, under a lot of stress- a lot the pressure, maybe perhaps doesn't quite fit into society.

    02:12 or feels that she is starting not to fit in the society, may be there is depression kicking in, all of this means to say that the patient wishes to commit suicide.

    02:23 and how easy is it for the patient to then have access to Acetaminophen over the counter, to absolutely no acetaminophen toxicity overdose and how will this may eventually cause liver damage.

    02:37 where are you in the liver biochemically becomes important and by that, you should know, that of the zones in the liver, zone two, and three Of all those zones, which one of those zones will be affected first in acetaminophen toxicity? And that is a wonderful biochemical question.

    02:56 That will be zone three, isn't? The reason for that is because you have that cytochrome P450 that you know of or the "enzyme" that is responsible for metabolizing acetaminophen in the liver and it is called (CYP2e) is in it? It is actually called CYP2YE. At least know CYP2E., and that is cytochrome P450 that is responsible for metabolizing acetaminophen.

    03:21 so it is actually acetaminophen that causes damage to the liver? Well, it's more of it's metabolite isn't? in pharmacology, you discuss NAPQI and (acetobendochoriamine) or (aceto-p-bendo-chroniamine) thank goodness it is a multiple choice question.

    03:39 or answer, so that you will be able to identify, NAPQI.

    03:42 with all the metabolism that is taking place with toxcity, how much? you must know dosage here.

    03:48 This is one of those instances, in which dosages thus become so important because, it is often times the most common cause of liver transplantation.

    03:57 greater than 4 grams. That is a lot of "Tylenol".

    04:04 Most common cause of drug-induced hepatitis is exactly this: so we talked about this cytochome p450 and we refer to zone three if it's zone three we have a lot of (Cyp) 450 there's a lot of metabolism of the acetaminophen and what are you releasing? NAPQI.

    04:25 Take me one step further now.

    04:27 Normally the liver is responsible for detoxification detoxification at some point comes at the expense of what biochemical substrate? glutathione.

    04:38 all this rings a bell, I'm hoping.

    04:41 And that glutathione is responsible for properly metabolizing your NAPQI Now this patient took an entire bottle greater than 4 grams of acetaminophen that is too much NAPQI that is being produced in the liver, thus, the glutathione will be exhausted, guess what happens, death right? there's going to be necrosis taking place to your liver.

    05:04 In addition, I told you psychiatric evaluation Is it possible that you have a patient who is depressed and also been drinking alcohol, Sure.

    05:13 So look for a patient that is heavy heavy alcohol drinker Now use common sense.

    05:20 Why is it that alcohol and Tylenol would accelerate Chronic liver disease? would that heavy alcoholic consumption, meaning heavy, what does that "heavy" chronic alcohol What am I getting in? Well those of you that know your pharmacology well, you know exactly what I am referring to.

    05:39 Chronic alcoholism versus acute alcoholism and its effect on that enzyme in the liver called Cytochome P450.

    05:48 if you're a heavy drinker, this will accelerate your Cyp450 all that metabolite that is being released in the liver, guess what happens to liver damage, exacerbated.

    06:01 So, whenever you hear the word heavy, that means chronic alcoholism.

    06:06 that is far more worse than acute, acute remember in pharmacology, would inhibit, cytochrome 450 But if you know if your patient is psychiatrically ill, and they are depressed, then chances are that they are a chronic heavy drinker.

    06:22 So what they're going to find? You're going to find really high levels of ALT and AST, both of them either resolves without sequelae or results in death in the liver. That is really dangerous.

    06:34 Means to say that liver is going to die so quickly And we’ll talk about this upcoming in which, if you are to go to end-stage liver disease, you would expect other signs and symptoms of your patients with cirrhosis wouldn’t you? Such as portal hypertension, such as increased estrogen, palmer erythema such as spider telangiectasia but with a patient with acetaminophen You may not even see any of that keep that in mind.

    07:03 And if you and I agree, that glutathione will be exhausted.

    07:09 Wouldn't be nice to find a drug that replenishes the glutathione? Voila! We have N-acetylcysteine mucomyst you know it is being N-acetylcysteine may come as action, glutathione.


    About the Lecture

    The lecture Drug Induced Liver Disease & Acetaminophen Toxicity by Carlo Raj, MD is from the course Cirrhosis – Liver Diseases.


    Included Quiz Questions

    1. More than 4 grams per day
    2. More than 3 grams per day
    3. More than 2 grams per day
    4. More than 5 grams per day
    5. More than 6 grams per day
    1. Zone 3
    2. Zone 2
    3. Zone 1
    4. Zone 4
    5. Central vein
    1. CYP2E1
    2. CYP A3
    3. CYP B
    4. CYP C
    5. CYPB6

    Author of lecture Drug Induced Liver Disease & Acetaminophen Toxicity

     Carlo Raj, MD

    Carlo Raj, MD


    Customer reviews

    (1)
    2,0 of 5 stars
    5 Stars
    0
    4 Stars
    0
    3 Stars
    0
    2 Stars
    1
    1  Star
    0
     
    What about other drugs?
    By Hamed S. on 15. March 2017 for Drug Induced Liver Disease & Acetaminophen Toxicity

    It would have been great to list the most common agents that could potentially lead to liver toxicity aside from paracetamol, incl phenytoin, statins, amiodarone, methotrexate. Also not sure if this would be discussed in the Emergency Medicine talks but actually working up the patient and what to do from a monitoring point of view once a diagnosis of paracetamol overdose would have been really helpful. It would have been worth noting that acetylcysteine most efficacious within 8 to 10 hours after ingestion of paracetamol.